Alert archive / Iowa / Freeze Warnings in 2012

Freeze Warning 8, NWS Quad Cities, IA

October 5, 201214 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this freeze warning at Oct 5, 2012, 1:12 PM CDT for 14 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 6, 2012, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 1:12 PM CDT (18:12 UTC)
In effect from
Oct 6, 2012, 12:00 AM CDT
Expired
Oct 6, 2012, 9:00 AM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
All 26 counties

Cedar County, IA, Clinton County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WWUS73 KDVN 051812
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.A RIDGE OF HIGH PRESSURE WILL BRING CLEARING SKIES THIS EVENING
AND DECREASING WINDS. A COLD AIR MASS SETTLING INTO THE MIDWEST
WILL ALLOW FOR TEMPERATURES TO DROP INTO THE MID TO UPPER 20S AT
MOST LOCATIONS BY EARLY SATURDAY MORNING. IN MANY AREAS THIS WILL
END THE GROWING SEASON.

IAZ063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-060415-
/O.NEW.KDVN.FZ.W.0008.121006T0500Z-121006T1400Z/
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
112 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY. 

* TIMING...MIDNIGHT TONIGHT TO 9 AM SATURDAY.

* TEMPERATURE...IN THE MID TO UPPER 20S BY EARLY SATURDAY MORNING.

* IMPACTS...THIS WILL BE A HARD FREEZE IN MANY AREAS ENDING THE
  GROWING SEASON FOR THIS YEAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$

HAASE
4 follow-up statements
379 
WWUS73 KDVN 052113
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.A RIDGE OF HIGH PRESSURE WILL BRING CLEARING SKIES THIS EVENING
AND DECREASING WINDS. A COLD AIR MASS SETTLING INTO THE MIDWEST
WILL ALLOW FOR TEMPERATURES TO DROP INTO THE MID TO UPPER 20S AT
MOST LOCATIONS BY EARLY SATURDAY MORNING. IN MANY AREAS THIS WILL
END THE GROWING SEASON.

IAZ063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-060715-
/O.CON.KDVN.FZ.W.0008.121006T0500Z-121006T1400Z/
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
413 PM CDT FRI OCT 5 2012

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT SATURDAY...

* TIMING...MIDNIGHT TONIGHT TO 9 AM SATURDAY.

* TEMPERATURE...IN THE MID TO UPPER 20S BY EARLY SATURDAY 
  MORNING.

* IMPACTS...THIS WILL BE A HARD FREEZE IN MANY AREAS ENDING THE 
  GROWING SEASON FOR THIS YEAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$

HAASE
692 
WWUS73 KDVN 060255
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.A RIDGE OF HIGH PRESSURE HAS BROUGHT CLEAR SKIES AND DECREASING
WINDS HEADING INTO THE OVERNIGHT HOURS. AS A COLD AIR MASS SETTLES
INTO THE MIDWEST...THIS WILL ALLOW TEMPERATURES TO DROP INTO THE
MID TO UPPER 20S AT MOST LOCATIONS BY EARLY SATURDAY MORNING. IN
MANY AREAS THESE FREEZING TEMPERATURES WILL END THE GROWING
SEASON.

IAZ063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-061400-
/O.CON.KDVN.FZ.W.0008.121006T0500Z-121006T1400Z/
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
955 PM CDT FRI OCT 5 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY...

* TIMING...MIDNIGHT TONIGHT TO 9 AM SATURDAY.

* TEMPERATURE...IN THE MID TO UPPER 20S BY EARLY SATURDAY 
  MORNING. 

* IMPACTS...THIS WILL BE A HARD FREEZE IN MANY AREAS ENDING THE 
  GROWING SEASON FOR THIS YEAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$

STOFLET
687 
WWUS73 KDVN 060807
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT SAT OCT 6 2012

...FREEZING TEMPERATURES EXPECTED...

.HIGH PRESSURE HAS BROUGHT CLEAR SKIES AND LIGHT WINDS OVERNIGHT.
THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO DROP INTO THE MID TO UPPER 20S AT MOST LOCATIONS
BY SUNRISE. IN MANY AREAS THESE FREEZING TEMPERATURES WILL END
THE GROWING SEASON.

IAZ063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-061400-
/O.CON.KDVN.FZ.W.0008.000000T0000Z-121006T1400Z/
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
307 AM CDT SAT OCT 6 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING...MIDNIGHT TONIGHT TO 9 AM SATURDAY.

* TEMPERATURE...IN THE MID TO UPPER 20S BY SUNRISE.

* IMPACTS...THIS WILL BE A KILLING FREEZE IN MANY AREAS ENDING THE 
  GROWING SEASON FOR THIS YEAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
679 
WWUS73 KDVN 061409
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 AM CDT SAT OCT 6 2012

...FREEZE WARNING EXPIRED...

.HIGH PRESSURE BROUGHT CLEAR SKIES AND LIGHT WINDS OVERNIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS ALLOWED TEMPERATURES TO
DROP INTO THE MID TO UPPER 20S AT MOST LOCATIONS BY SUNRISE. IN
MANY AREAS THESE FREEZING TEMPERATURES WILL END THE GROWING
SEASON. ANOTHER HARD FREEZE IS POSSIBLE TONIGHT...AND ANOTHER
FREEZE WARNING MAY BE NEEDED FOR TONIGHT.

IAZ063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-061515-
/O.EXP.KDVN.FZ.W.0008.000000T0000Z-121006T1400Z/
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
909 AM CDT SAT OCT 6 2012

...FREEZE WARNING HAS EXPIRED...

MINIMUM TEMPERATURES FELL INTO THE MID TO UPPER 20S FOR MANY
LOCATIONS OVERNIGHT. AS OF 9 AM...MOST LOCATIONS HAVE NOW RISEN ABOVE
FREEZING. ANOTHER HARD FREEZE IS POSSIBLE TONIGHT...AND ANOTHER
FREEZE WARNING MAY BE NEEDED FOR TONIGHT.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 5, 12:50 PM CDT, 22 minutes earlier.

Area forecast discussion, Oct 5, 12:50 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT FRI OCT 5 2012

.UPDATE...
ALREADY STARTING TO SEE THE SURGE OF DRY/COLDER AIR/SUBSIDENCE AS
SKIES WERE STARTING TO THIN IN NORTHERN NEBRASKA. AREA OF LOW
CLOUDS IN NORTHERN WI AND NORTHERN MN DROPPING SLOWLY SOUTHWARD
BUT THE MODELS DON'T BRING THAT INTO OUR NORTHERN CWA UNTIL
SATURDAY MORNING. SO CONFIDENCE HIGH ENOUGH FOR CLEARING SKIES
THIS EVENING AND A WIDESPREAD FREEZE FOR THE CWA TO GO AHEAD AND
ISSUE THE FREEZE WARNING NOW. AREAS NORTH OF HIGHWAY 30 HAVE
ALREADY SEEN THEIR GROWING SEASON END SO HEADLINES NOT NEEDED
THERE. REMAINDER OF THE FORECAST UNCHANGED AT THIS TIME.

&&

.AVIATION...
VFR CONDS ARE EXPECTED THROUGH 12Z/06 AS HIGH PRESSURE SLOWLY BUILDS
INTO THE MIDWEST. A DISTURBANCE MOVING THROUGH WILL PRODUCE
SCATTERED SHOWERS MAINLY SOUTH OF INTERSTATE 80 THROUGH THE
AFTERNOON HOURS. THEN CLEARING SKIES AND DECREASING WINDS AFT
SUNSET MAY RESULT IN FROST FORMATION ON NON-HANGARED ACFT. WINDS
WILL BE NORTHWEST 10 TO 20 KNOTS THIS AFTERNOON THEN WEST TO
NORTHWEST AT AROUND 10 KNOTS OR LESS TONIGHT...THEN NORTHWEST 10
TO 20 KNOTS ON SATURDAY. AN AREA OF SCT-BKN025 MAY DROP IN FROM
THE NORTH AND AFFECT KCID/KDBQ SATURDAY MORNING BUT THEN CIGS
LIFTING TO VFR BY 18Z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY FOR
     CEDAR-CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-
     KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY FOR
     BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-WARREN-WHITESIDE.

MO...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY FOR
     CLARK-SCOTLAND.

&&

HAASE
Hazardous weather outlook, Oct 5, 3:32 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT FRI OCT 5 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE POSSIBLE TONIGHT ACROSS THE AREA.
HEADLINES MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZING TEMPERATURES ARE FORECAST FOR THE ENTIRE OUTLOOK AREA
SATURDAY NIGHT...WITH LOWS WELL DOWN INTO THE 20S IN MANY
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

08/ERVIN

Nearby

Freeze Warnings in Iowa, 2012Freeze Warnings in Illinois, 2012Freeze Warnings in Missouri, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.